log in to manage your profile and account
- Create your account
- Receive up-to-date newsletters
- Set up text alerts
Published: Wednesday, July 10, 2019 @ 2:20 PM
Updated: Wednesday, July 10, 2019 @ 5:35 PM
Ten suspected overdose deaths in Montgomery County in the first 10 days of July prompted a local group to issue an alert to the public Wednesday afternoon.
July’s 10 deaths are well ahead of June’s pace, when 18 deaths occurred for the month, according to the Community Overdose Action Team (COAT).
Montgomery County Coroner Kent Harshbarger said many drugs bought on the street, including cocaine, may be laced with fentanyl or other fatal chemicals.
Fentanyl often is added to other drugs to increase potency. Many users believe they are purchasing heroin or other drugs and actually don’t know that they are purchasing fentanyl – which often results in overdose deaths.
Alcohol Drug Addiction and Mental Health Services (ADAMHS) spokeswoman Paula Cosby said she believes there is a higher presence of fentanyl because of what the coroner’s office is reporting.
“We can’t say for sure, but there is something in the drug that’s causing these deaths,” Cosby said. “And it’s likely fentanyl because the coroner is saying that is it drugs laced with fentanyl.”
Those affected by the Memorial Day tornadoes may be struggling to cope with physical and personal losses, a trigger for those with addiction, according to COAT, which before the Fourth of July issued an alert that the holiday could be a period of increased overdoses.
“The holidays can be a triggering time. There’s a lot of stress around the holidays, people can come into contact with a relative they have tension with, they may be reminded of a stressful time,” said Dan Suffoletto, public information supervisor for Dayton and Montgomery Public Health.
Suffoletto said more people who are addicted use drugs over a holiday, putting more people at risk for dying of an overdose.
ADAMHS and COAT aim to reduce addiction overall, Suffoletto said, so there are fewer people in danger of dying of accidental overdoses.
Erik Blaine, director of the Montgomery County Coroner’s office, said each year varies, but more accidental overdose deaths tend to happen in the summer months. Last summer, in June, there were 22 overdose deaths. In June of 2017, what Blaine called the worst year, there were 43 deaths.
From the start of 2019 to the end of June, 126 overdose deaths have been recorded. In that same period in 2018, there were 127 deaths. In 2017, there were 378 overdose deaths in that time.
“We’re glad we’re not seeing the numbers we saw in 2017,” Blaine said. “We’re not seeing carfentanyl, which is good. That was a huge contributor to the high numbers we saw in 2017.”
COAT was one of the key community responses to the record overdoses in 2017, as were decisions to make Narcan — the overdose reversing drug — available and to form rapid response teams to follow up with overdose survivors as soon as possible and getting them connected to treatment options..
The region’s response led to a significant reduction in deaths and earned credit as a national leader in dealing with the problem.
The Columbus Dispatch reported there was an 8% increase in overdose deaths in Franklin County from the first quarter of 2018 to 2019.
This spring also saw an increase in overdose deaths in Montgomery County. Between March 22 and April 5, there were 17 overdose deaths here, which was up from 11 deaths in the three-week period prior. Before then, the number of overdose deaths had been decreasing.
Safety recommendations for people who use drugs:
While there is no safe way to use illegal drugs, it is important that drug users, their friends and family, and the public are aware of steps they can take to help reduce the risk of death, according to the Montgomery County Community Overdose Action Team.
1. Call Samaritan Crisis Care 24/7 at 224-4646 for crisis, treatment and referral.
2. Have Narcan available, and someone who can administer it, in case of an overdose.
3. Do not use drugs containing fentanyl.
4. Do not use drugs alone.
5. Do not share needles.
6. In the event of an overdose, call 911 immediately.
SOURCE: Montgomery County Community Overdose Action Team.